Health Team

Overdose on cold meds, pain killers can be fatal

Posted April 22, 2010

Map Marker  Find News Near Me

— Acetaminophen, a common ingredient in Tylenol and many other pain relievers, is safe when taken as prescribed.

Taking a combination of pain killers and cold medicine containing acetaminophen, however, nearly cost a young woman her life.

Read labels to avoid toxic levels of acetaminophen Avoid toxic levels of acetaminophen

In late March, 18-year-old Kati Allen went to the emergency department at UNC Hospitals with liver failure. Her brain was swelling, and she slipped into a coma.

"We could have lost her," Allen's mother, Dawn Swords, said.

Allen's illness began as she took cold medicine containing acetaminophen for a cold virus passing through her family. She was also taking medications to help her adjust to a new work schedule as a volunteer firefighter.

"My doctors told me I could take Tylenol PM to help me sleep," Allen said. "They also told me I could take Excedrin Migraine for my headaches, because I have really bad headaches."

Allen's first symptom was abdominal cramps. She and her mother thought it was a sign of a recurrent kidney stone problem, so she took more medication for it.

All of the drugs contained acetaminophen, but Allen and her family didn't know it.

"It certainly wasn't on the bottle that said, like, 'Be careful. Avoid other products with acetaminophen in it,'" Sword said.

Allen became unusually tired, and her eyes and skin turned yellowish – signs that her liver was failing.

"By the time you develop symptoms of having a liver problem, the liver injury is often pretty far advanced," said liver specialist Dr. Paul Watkins, director of the UNC-based Hamner Institute for Drug Safety.

Watkins said that the maximum safe dose for acetaminophen is 4 grams a day, which is equivalent to about eight Tylenol Extra Strength tablets.

The danger, he said, is that like Allen, many people take multiple prescription and over-the-counter medications without knowing that they contain acetaminophen.

"The key message is know what you're taking," he said. "Read the label."

"Before you put anything in your mouth, check with your pharmacist or your doctor," said Allen, who is on a waiting list for a liver transplant.

Watkins said that anyone who might have overdosed on acetaminophen should seek immediate medical attention. Emergency room physicians can offer an antidote medication, which is most effective if taken within 24 hours of the overdose.

1 Comment

This story is closed for comments.

Oldest First
View all
  • Boostershot Apr 27, 2010

    Thanks for sharing this story and hopefully it will help some one else to stop and think before taking too many OTD's. Wishing the young lady a speedy recovery.